Kentucky, 2006

Hail in Kentucky, August 7, 2006

August 7, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 7, 10:00 AM EST, 4 hours 18 minutes earlier.

Area forecast discussion, Aug 7, 10:00 AM EST, 4 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT MON AUG 7 2006

.DISCUSSION...

14Z SFC ANALYSIS SHOWS A WEAK COLD FRONT RUNNING FROM LOW PRESSURE IN
QUEBEC SOUTHWEST TO NEAR STL. SOUTH OF THIS...A MESO-SCALE BOUNDARY
IS DRIFTING SOUTH THROUGH FAR EAST KENTUCKY. A FEW STRAY SHOWERS AND
THUNDERSTORMS FOUND ALONG THIS BOUNDARY EARLIER THIS MORNING HAVE
SINCE MOVED OUT OF THE CWA AND DISSIPATED. ON SATELLITE...THE CLOUDS
ASSOCIATED WITH THE EARLY CONVECTION ARE ALSO MOVING EAST. CURRENT
TEMPERATURES AND DEWPOINTS ARE ON TRACK WITH THE GRIDS. MODEL
SOUNDINGS SHOW NOTHING IN THE WAY OF A CAP AND PLENTY OF INSTABILITY
...SO EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP THIS AFTERNOON
SIMILAR TO YESTERDAY. LIKEWISE...THE STRONGEST STORMS COULD PRODUCE
SEVERE WIND GUSTS AS THEIR MAIN THREAT. THE CURRENT GRIDS AND
FORECAST IS ON TRACK SO THE ONLY CHANGES WILL BE TO NUDGE THE GRIDS
TOWARD CURRENT CONDITIONS AND REMOVE MORNING WORDING FROM THE TEXT
ZONES.

&&

.PREV DISCUSSION...
314 AM EDT MON AUG 7 2006

SHORT AND LONG RANGE MODELS CONTINUE TO BE CONSISTENT IN THE MEANS
RETROGRADING UPPER LEVEL RIDGE CURRENTLY LOCATED OVER THE SOUTHERN
APPALACHIANS WESTWARD TO THE SOUTHERN PLAINS BY THE WEEKEND AS
TROUGHING DEVELOPS OVER THE EASTERN CONUS. ONE MORE DAY OF VERY HOT
AND HUMID WEATHER IS ON TAP BEFORE A COOL FRONT DROPS INTO THE AREA
TONIGHT AND TOMORROW. THE FRONT THEN STALLS JUST TO OUR SOUTH MID-
WEEK AND IS PROGGED TO WAFFLE BACK AND FORTH IN OUR GENERAL VICINITY
THROUGH THE REMAINDER OF THE FORECAST PERIOD AS IMPULSES MOVE ACROSS
THE NORTHERN CONUS.

GFS CONTINUES TO SUFFER FROM CONVECTIVE FEEDBACK PROBLEMS EARLY IN
THE PERIOD WHICH IS LIKELY TAINTING IT/S RENDITION OF WHAT REALITY
SHOULD BE OVER THE NEXT FEW DAYS. FOR THIS REASON HAVE LEANED MORE
TOWARD THE NAM AND SREF MODELS IN TWEAKING THE INHERITED FORECAST
THROUGH WEDNESDAY IN THE FEW PLACES IT NEEDED TWEAKING. LATE WEEK
AND WEEKEND FORECAST WAS LEFT ALONE AS CONFIDENCE IS LOW AT BEST
WITH QUITE A BIT OF SPREAD BETWEEN THE VARIOUS MODELS IN HOW THE
EASTERN CONUS TROUGH MATERIALIZES.

BEFORE THE FRONT GETS IN TONIGHT...MORE DIURNALLY DRIVEN CONVECTION
IS EXPECTED TODAY. BELIEVE THE COVERAGE WILL BE SCATTERED AT BEST
AND WILL HAVE HIGHEST POPS OVER THE SOUTHERN THIRD OF THE FORECAST
AREA WHERE CONVECTIVE TEMPS ARE LOWEST. WET-BULB ZERO HEIGHTS ARE
SLIGHTLY LOWER THAN YESTERDAY WITH A LITTLE MORE MID-LEVEL WIND
AVAILABLE AS WELL AND WITH PLENTY OF CAPE BY AFTERNOON AN ISOLATED
SEVERE CELL IS POSSIBLE...SIMILAR TO YESTERDAY.

FRONT THEN SAGS IN HERE LATE TONIGHT AND SLOWLY DROPS THROUGH THE
AREA DURING THE DAY TOMORROW. BELIEVE COVERAGE OF PRECIP WILL BE
SCATTERED AT BEST DUE TO THE BAD TIMING AND LACK OF ANY STRONG
DYNAMICS. FRONT THEN GETS HUNG UP JUST TO OUR SOUTH NECESSITATING
SLIGHT CHANCE POPS WEDNESDAY AFTERNOON AND EVENING FOR OUR
SOUTHWEST.

GENERALLY STAYED CLOSE TO THE WARMER GUIDANCE VALUES EACH PERIOD
CONTINUING THE TREND OF LATE. THE EXCEPTION BEING TUESDAY NIGHT
WHERE A MOS BLEND LOOKED LIKE A GOOD WAY TO GO AS SOME LOWER
DEWPOINTS ADVECT IN BEHIND THE FRONTAL BOUNDARY HELPING TEMPS LOWER
INTO THE 60S. AHEAD OF THE FRONT HOWEVER TEMPERATURES ONCE AGAIN
TODAY ARE LIKELY HEADED TO THE LOWER 90S WITH H85 TEMPS RUNNING
AROUND 20C. WITH DEWPOINTS REMAINING IN THE LOWER 70S...HEAT INDICES
WILL BE UP AROUND 100 YET AGAIN THIS AFTERNOON. FRONT WILL BRING
A LITTLE RELIEF BY TUESDAY WITH HIGHS DROPPING INTO THE UPPER 80S
AND DEWPOINTS FALLING BACK SOME INTO THE 60S.

844 PM EDT SUN AUG 6 2006

CONVECTION HAS JUST ABOUT DISSIPATED...AND WILL UPDATE THE TEXT
PRODUCTS SHORTLY TO REMOVE EVENING WORDING. EXPECT DECENT VALLEY FOG
FORMATION TONIGHT GIVEN JUICY AIRMASS...WITH LOCALLY DENSE FOG WHERE
IT RAINED THIS AFTERNOON. REST OF PREV FORECAST INCLUDING THE HOURLY
GRIDS IN GREAT SHAPE AND NO CHANGES PLANNED. &&

333 PM EDT SUN AUG 6 2006

RETURN FLOW OFF OF SOUTHEAST CONUS HIGH PRESSURE HAS BROUGHT A RETURN
TO THE JUICY WEATHER. EXPECT SCATTERED COVERAGE TO DIMINISH WITH THE
LOSS OF HEATING. EXPECT TOMORROW TO BE A REPEAT OF TODAY. GFS HAS
BEEN OVERDOING THE PRECIP COVERAGE...SO HAVE UNDERCUT POPS A BIT.
THIS OVERPLAYING OF POPS CONTINUES TO TRANSLATE INTO HIGH
TEMPERATURES...WITH THE GFS MOS CONTINUING TO ADVERTISE TOO COOL.
EXPECT READINGS TO BE COMPARABLE TO TODAY...WHICH HAS BEEN LOWER 90S
FOR MOST LOCATIONS.

FRONTAL BOUNDARY WILL APPROACH MONDAY NIGHT INTO TUESDAY. MODELS HAVE
BEEN REALIZING A SLOWER SOLUTION AS STRONG SUMMERTIME RIDGE TO THE
SOUTH WILL NOT BE EASY TO PUSH OUT. HAVE BUMPED POPS UP FOR TUESDAY
AS BOUNDARY COMES TROUGH THE AREA.

AS CENTRAL CONUS RIDGE GRADUALLY WEAKENS THROUGH THE REST OF THE
WEEKEND LEAVING US SUSCEPTIBLE TO OCCASIONAL TRAVERSING SYSTEMS IN
NORTHWEST FLOW. ANOTHER SHOT OF SLIGHTLY BETTER AIR WILL BE USHERED
IN FOR WEDNESDAY AND THURSDAY...BEFORE ANOTHER TRANSITION TO
INCREASED HUMIDITY OUT AHEAD OF ANOTHER APPROACHING FRONT BY
FRIDAY...WITH PERHAPS MORE SUBSTANTIALLY DRIER AIR TO FOLLOW FOR THE
WEEKEND. HAVE GENERALLY SIDED WITH PERSISTENCE AND STAYED A BIT
WARMER THAN THE NUMBERS AS THE GFS HAS BEEN PREDICTING MORE MODIFIED
AIR MASSES THAN REALITY IN THE PAST.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

GREIF
Hazardous weather outlook, Aug 7, 3:03 AM EST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
403 AM EDT MON AUG 7 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
403 AM EDT MON AUG 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

ONE MORE HOT AND HUMID DAY IS ON THE WAY WITH TEMPERATURES TOPPING
OUT IN THE 90 TO 95 DEGREE RANGE FOR MOST OF THE OUTLOOK AREA. HEAT
INDICES WILL RISE INTO THE 97 TO 102 DEGREE RANGE DURING THE
AFTERNOON AND EARLY EVENING HOURS.

IN ADDITION TO THE HEAT...SCATTERED THUNDERSTORMS WILL DEVELOP BY
AFTERNOON AND CONTINUE THROUGH THE OVERNIGHT HOURS. WITH A WARM AND
UNSTABLE AIRMASS OVERHEAD...AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE WITH DAMAGING WINDS AND MARGINALLY SEVERE HAIL THE MAIN
THREATS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY INTO TUESDAY EVENING AS
A COLD FRONT DROPS SOUTH ACROSS THE OUTLOOK AREA. THUNDERSTORMS ARE
AGAIN POSSIBLE WEDNESDAY AFTERNOON AND EVENING...MAINLY SOUTHWEST OF
A MOUNT VERNON TO MIDDLESBORO LINE...AND THEN OVER THE ENTIRE
OUTLOOK AREA THURSDAY THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO CALL IN REPORTS OF ANY HAIL AND WIND
DAMAGE.

ABE

In the hours before

Special weather statement, Aug 7, 1:57 PM EST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
257 PM EDT MON AUG 7 2006

KYZ108-071930-
WOLFE-
257 PM EDT MON AUG 7 2006

...A STRONG THUNDERSTORM TO AFFECT WOLFE COUNTY
THROUGH 330 PM EDT THIS AFTERNOON...

AT 257 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR RED RIVER
GORGE...MOVING EAST AT 5 MPH.

THIS STORM WILL BE NEAR RED RIVER GORGE AROUND 305 PM EDT AND HIGH
FALLS AROUND 325 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Aug 7, 2:00 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
300 PM EDT MON AUG 7 2006

KYZ113-071945-
KNOTT-
300 PM EDT MON AUG 7 2006

...A STRONG THUNDERSTORM TO AFFECT KNOTT COUNTY
THROUGH 345 PM EDT THIS AFTERNOON...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR EMMALENA...
MOVING SOUTHEAST AT 10 MPH.

THIS STORM WILL BE NEAR WISCOAL AROUND 305 PM EDT...HINDMAN AROUND
310 PM EDT...AMBURGEY AROUND 315 PM EDT...BRINKLEY AROUND 320 PM EDT
AND MALLIE AROUND 325 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

GREIF
Special weather statement, Aug 7, 2:04 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
304 PM EDT MON AUG 7 2006

KYZ112-115>117-072000-
BREATHITT-PERRY-CLAY-LESLIE-
304 PM EDT MON AUG 7 2006

...A STRONG THUNDERSTORM CONTINUES TO AFFECT SOUTHERN BREATHITT...
NORTHERN PERRY...NORTHEASTERN CLAY AND NORTHERN LESLIE COUNTIES
THROUGH 400 PM EDT THIS AFTERNOON...

AT 304 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR VALJEAN...
MOVING EAST AT 15 MPH.

THIS STORM WILL BE NEAR BUCKHORN AROUND 310 PM EDT...BUCKHORN LAKE
STATE RESORT PARK AROUND 315 PM EDT...GAYS CREEK AROUND 320 PM EDT...
CONFLUENCE AROUND 325 PM EDT AND BARWICK AROUND 330 PM EDT.

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES BETWEEN
ONE AND TWO INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND POSSIBLY SMALL HAIL IN THESE AREAS.

GREIF

The radar

The Jackson,KY radar (KJKL), 70 km away, was scanning. The volume nearest the first event began at 19:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pike

When
August 7, 2:18 PM EST to 2:22 PM EST
Where
Pike County, 5 mi SSW of Pikeville
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.417, -82.550

Aside from the hail, one tree downed by lightning and small limbs blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525588.